Hail, Logan
- When
- June 9, 3:34 PM MST
- Where
- Logan County, 1.74 mi NE of Atwood
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 40.570, -103.250
A severe thunderstorm near Sterling produced large hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm near Sterling produced large hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 9, 1:42 PM MST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 242 PM MDT Thu Jun 9 2022 Corrected day references in short term and aviation sections .SHORT TERM...(This evening through Friday) Issued at 241 PM MDT Thu Jun 9 2022 Drier and more stable air continues to push in from the northwest. There is a narrow band of showers/storms across northern Weld county boosted by convergence as our expected north wind surge finally develops north of there. There's still a little CAPE to work with south of that line, with even drier stable air further north. The current activity should slide southeast in a similar environment over the next few hours. There's some weaker banded convection over the mountains from Winter Park towards Rifle which will drift near Denver late this afternoon. If this could match up with north winds behind the more northern storms, there could be enough convergence to sustain them for Denver area storms, otherwise it will likely not develop. There is a small severe threat for the southern and eastern edges of our area where better moisture remains. Most of the Palmer Divide area is in a similar air mass to Denver, and that doesn't look to be enough and in fact there may not be storms there as it's in between the forcing from upstream and downstream minor shortwaves. The current activity in El Paso county may clip southern Lincoln county in a more favorable environment. There is also more moisture east of Sterling and Akron, though the temperatures need to warm several degrees more and the moisture is starting to erode from the west. It looks probable that low level convergence/shortwave lift/CAPE will not all come together right for strong storm development there, but there is a threat and given the moisture there could be a severe storm or two. More likely this won't happen and these storms either won't develop or will be further east and later. We'll see the upstream band of high clouds pass over, then there will be good clearing later tonight. Thursday will have drier, warmer air and subsidence. It looks capped except for possibly some weak convection over the mountains, but the threat of rain looks pretty low. Forecast temps for tonight and Friday are near guidance and look good. .LONG TERM...(Friday night through Thursday) Issued at 241 PM MDT Thu Jun 9 2022 Upper level high pressure over the Rocky Mountain Region will bring hot and mostly dry weather to North Central and Northeastern Colorado over the weekend. Max temperatures on the plains will climb into the 90s with possibly a few locations reaching 100 degrees on Saturday. There may be just enough mid level moisture combined with daytime heating to produce a few high based afternoon and evening showers and storms with little rain and gusty winds on Saturday. Shower and thunderstorm activity my increase somewhat on Sunday as an upper level disturbance moves across Northern Colorado. In addition, some of the models are showing a weak boundary sliding into the far northeastern plains. Increased instability behind the boundary along with lift from the upper disturbance may result in a one or two stronger storms in these areas during the late afternoon and evening hours. On Monday, an increasing southwesterly flow aloft sets up over Colorado as an upper level trough approaches from the west. This pattern should lead to hot, very dry and breezy conditions across the forecast area with increasing fire weather concerns. Max temperatures on the plains once again are expected to be in the 90s with a few locations possibly reaching the century mark. Cooler unsettled weather is expected Tuesday and Tuesday evening as the upper trough and associated cold front moves across the area. Max temperatures on the plains are forecasted to be in the upper 70s to the middle 80s which is slightly below normal values. The main energy and moisture with the trough will stay well to the north of our area and will be focused over the Northern Rockies and Great Plains States. The consensus of the models is that precipitation across the forecast area will be light due to limited moisture. Despite this, my feeling is that a trough passage in the middle of June along with a 90KT upper jet in the vicinity should be sufficient to produce scattered shower and thunderstorms activity across much of the CWA with the potential for a couple of stronger storms over the northeastern plains. Dry weather is expected to return Wednesday and Thursday as upper level high pressure rebuilds over the Rocky Mountain Region. Temperatures should remain at slightly below normal values on Wednesday and then warm back into the 90s on the plains on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 241 PM MDT Thu Jun 9 2022 VFR through Friday. Isolated thunderstorms are expected through 02z. Little or no impact to the Denver area terminals is expected. Winds will be north to northwest at around 10 knots this afternoon. There's some uncertainty in wind directions overnight, with a tendency towards southerly winds at KDEN/KAPA for the evening and then possibly another brief period of north winds in the middle of the night. Speeds should be under 12 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...jk AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1115 AM MDT Thu Jun 9 2022 COZ030>051-101715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1115 AM MDT Thu Jun 9 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop this afternoon on the plains, mainly south of Interstate 76. A few strong to severe storms are possible south of Castle Rock and Limon, with hail up to an inch in diameter, brief heavy rain, and wind gusts to 60 mph. Further north storms will be weaker. Over the mountains only isolated storms are expected, mainly south of Interstate 70. The thunderstorm activity will end early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Drier and considerably hotter weather is expected for Friday through Sunday. Isolated to widely scattered afternoon thunderstorms may occur across portions of the higher terrain. Across the plains, there will be widely scattered thunderstorms mainly on Sunday. Elevated to critical fire weather conditions may develop across the area from Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Kalina
Special Weather Statement
National Weather Service Denver CO
234 PM MDT Thu Jun 9 2022
COZ042-044-092100-
Morgan County CO-Northeast Weld County CO-
234 PM MDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of eastern Weld and
northwestern Morgan Counties through 300 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Briggsdale, or 31 miles northeast of Greeley, moving
east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Weld and
northwestern Morgan Counties, which includes Buckingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4059 10433 4072 10426 4062 10386 4045 10395
TIME...MOT...LOC 2034Z 288DEG 28KT 4062 10421
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BOWENSpecial Weather Statement
National Weather Service Denver CO
356 PM MDT Thu Jun 9 2022
COZ042-048-092230-
Logan County CO-Northeast Weld County CO-
356 PM MDT Thu Jun 9 2022
...A strong thunderstorm will impact portions of southern Logan
County through 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm near
Logan Corners, or 6 miles west of Sterling, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sterling, Logan Corners, Atwood and Pawnee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4063 10369 4077 10360 4067 10280 4044 10298
TIME...MOT...LOC 2156Z 279DEG 23KT 4065 10330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BOWENThe Denver radar (KFTG), 140 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035329.